Vancomycin Induced Nephrotoxicity: A Case Report
Nephrotoxicity associated with vancomycin is a commonly feared and mainly preventable adverse effect. Non-severe cases of vancomycin nephrotoxicity resolve upon discontinuation of the medication. We present the case of a 45-year-old man who developed renal dysfunction following vancomycin antibiotic therapy as a result of lack of dose adaptation to measured serum nadirs.
Rybak MJ, Albrecht LM, Boike SC, Chandrasekar PH. Nephrotoxicity of vancomycin, alone and with an aminoglycoside. J Antimicrob Chemother. 1990;25(4):679-87. https://doi.org/10.1093/jac/25.4.679.
Rybak M, Lomaestro B, Rotschafer JC, Moellering R Jr, Craig W, et al. Therapeutic monitoring of vancomycin in adult patients: a consensus review of the American Society of Health-System Pharmacists, the Infectious Diseases Society of America, and the Society of Infectious Diseases Pharmacists. Am J Health Syst Pharm. 2009;66(1):82-98. https://doi.org/10.2146/ajhp080434.
Rybak MJ, Lomaestro BM, Rotschafer JC, Moellering RC, Craig WA, et al. Vancomycin therapeutic guidelines: a summary of consensus recommendations from the infectious diseases Society of America, the American Society of Health-System Pharmacists, and the Society of Infectious Diseases Pharmacists. Clin Infect Dis. 2009;49(3):325-7. https://doi.org/10.1086/600877.
Burgess LD, Drew RH. Comparison of the incidence of vancomycin-induced nephrotoxicity in hospitalized patients with and without concomitant piperacillin-tazobactam. Pharmacotherapy. 2014;34(7):670-6. https://doi.org/10.1002/phar.1442.